Study Sheds Light on Risk of Liver Injury in Combined Immunotherapy

November 8, 2018

The frequency of hepatotoxic immune-related adverse events varied in patients receiving one vs multiple chemotherapy agents.

In a retrospective analysis, researchers found that combination immunotherapy boosted the frequency of hepatotoxic immune-related adverse events to more than 10%, as detailed in an abstract presented at the American College of Gastroenterology (ACG) 2018 Annual Scientific Meeting.

“Enhancing immune function with the goal of targeting the ‘immune evasion’ characteristic of any cancer does not come without its risks,” wrote the authors, led by Vivek Bose, MD, of Rutgers Robert Wood Johnson Medical School, New Brunswick, New Jersey. “Immune related adverse events (irAEs) due to modifications to the immune system’s checkpoints is a natural consequence to eliminating T-cell inhibition,” they added.

The researchers mined the Cancer Institute of New Jersey database for patients who received one or more chemotherapy drug and experienced elevated liver transaminases. They found a 1.7% incidence of irAEs due to one immunomodulator; in those receiving combination therapy, the incidence of irAEs was more than 10%.

A majority of the irAEs were due to combination of mostly CTLA-4 and PD-1 inhibitors. In total, 30 of 401 subjects experienced irAEs, which was higher than expected based on the literature.

“As prescribing physicians, we must maintain vigilance that as we prescribe these immune-modulators more readily, we must be cognizant of the adverse effects that they accompany, not only hepatitis but also diarrhea, colitis, and various endocrinopathies,” the authors concluded.

Herbert L. Bonkovsky, MD, a professor at Wake Forest University School of Medicine, reflected on the clinical message of the study in an interview with Cancer Network.

“The abstract emphasizes the fact that the checkpoint inhibitors, which represent major new advances in cancer therapy, are not without risks of adverse side effects, related to activation of immune responses,” said Bonkovsky.

He explained that although the results of the study are not completely novel, they do have merit.

“Results of the study are not unique, but they seem useful in that a relatively large database from NJ was queried. Another aspect of importance is demonstration that risks of adverse effects with combinations of types of checkpoint inhibitors appear to be additive,” Bonkovsky said.